Michigan, 2014

Heavy Snow in Michigan, March 12, 2014

March 12, 2014 · NWS GRR · 3 events in 3 counties and zones

A low pressure system moved northeast across the Ohio Valley region, bringing around seven to nine inches of snow to much of south central and southeastern lower Michigan, mostly during the early to mid morning hours of March 12th. This resulted in slick roads and several traffic accidents across the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A low pressure system moved northeast across the Ohio Valley region, bringing around seven to nine inches of snow to much of south central and southeastern lower Michigan, mostly during the early to mid morning hours of March 12th. This resulted in slick roads and several traffic accidents across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 11, 11:29 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 11, 11:29 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1229 AM EDT WED MAR 12 2014

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 302 PM EDT TUE MAR 11 2014

A DEEPENING LOW PRESSURE SYSTEM WILL TRACK UP THE OHIO VALLEY
TONIGHT INTO WEDNESDAY. THIS SYSTEM WILL PRODUCE A BAND OF HEAVIER
SNOW THAT WILL IMPACT MUCH OF SOUTHERN LOWER MICHIGAN. A MUCH
COLDER AIRMASS WILL MOVE IN BEHIND THIS STORM AND PERSIST ACROSS
THE REGION THROUGH THURSDAY.

&&

.UPDATE...
ISSUED AT 934 PM EDT TUE MAR 11 2014

WE WILL BE MAINTAINING THE CURRENT SET OF HEADLINES THIS EVENING
FOR THE STORM SYSTEM COMING IN TONIGHT WITH NO REAL CHANGES TO THE
FCST FOR NOW.

BATCH OF PCPN COMING THROUGH THIS EVENING HAS BEEN ALL RAIN THUS
FAR ACROSS THE CWFA. MILD AIR REMAINS IN PLACE AND DEEP ENOUGH FOR
MOST OF THE AREA. WE EXPECT THIS BATCH OF PCPN TO MOVE OUT OVER
THE NEXT HOUR OR SO BEFORE THE MAIN BATCH COMES IN A FEW HOURS AS
THE PHASING OF THE SYSTEMS TAKE PLACE. WE EXPECT THAT THE COLDER
AIR IS ON TRACK TO CHANGE ALL PCPN OVER TO SNOW FROM N TO S OVER
THE ENTIRE AREA BY AROUND 06Z.

WE ARE CURRENTLY IN A HOLDING PATTERN...WAITING TO SEE WHERE THE
BEST FGEN BANDS OF PCPN WILL SET UP OVERNIGHT. MODELS ARE ALL IN
GENERAL AGREEMENT WITH THE TRACK OF THE PHASED WAVES. STILL SOME
DISAGREEMENT WITH THE BACK EDGE OF PCPN THAT WILL BE ON THE NORTH
SIDE OF THE FGEN CIRCULATION WHERE THE SINKING AIR WILL OCCUR.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 302 PM EDT TUE MAR 11 2014

THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE HEADLINE CHANGES.
OVERALL A TREND A SLIGHTLY FURTHER SOUTH TREND OF THE LOW TRACK IS
SEEN. STILL NOT CERTAIN HOW THIS ONE WILL PLAY OUT...AS THE ARE
SEVERAL INGREDIENTS THAT TRY TO COME TOGETHER ACROSS THE CWA AS
THE STORM PUSHES THROUGH. WE MAY STILL NEED TO MODIFY HEADLINES
THIS EVENING DEPENDING ON TRENDS.

IT FAIRLY CLEAR THAT A BAND OF HEAVIER SNOW WILL DEVELOP OVER
PARTS OF SOUTHERN LOWER MI AS THE MODELS SHOWING STRONGER MID
LEVEL FGEN...WEAKNESS IN THE STABILITY ALONG WITH A COUPLED UPPER
JET. WE ARE SEEING DRIER AIR MOVING DOWN FROM THE NORTH. I SEE
THIS DRY AIR AND THE STRUCTURE OF THE STABILITY AS SUPPORTING A
SHARP EDGE TO THE SNOW ACCUMULATIONS. I AM FAIRLY CERTAIN WE WILL
SEE AN INCH PER HOUR RATES DURING THE MORNING COMMUTE ESPECIALLY
ALONG I-94. BATTLE CREEK TO JACKSON SHOULD SEE A LONGER DURATION
OF THE HEAVIER SNOW SO I FEATURED THEM IN A WARNING. FURTHER NORTH
AND WEST ACCUMULATIONS SHOULD END UP LESS...BUT IMPACTS ARE LIKELY
GIVEN SEVERAL INCHES OF SNOW AND FALLING TEMPERATURES. ROAD
CONDITIONS ARE ALREADY MOIST THROUGH MUCH OF THE AREA...SO ICY
CONDITIONS COULD START OFF BY MIDNIGHT...EVEN WITHOUT SNOW. I-94
SHOULD STAY ABOVE FREEZING THROUGH MUCH OF THE EVENING...BUT BY 2
OR 3 AM...THEY SHOULD FALL BELOW FREEZING.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 302 PM EDT TUE MAR 11 2014

NO SIGNIFICANT CHANGES WERE MADE TO THE FORECAST. A CLIPPER SYSTEM
MOVING ACROSS THE AREA FRIDAY WILL WILL ALLOW TEMPERATURES TO
REBOUND TO NEAR SEASONAL VALUES DURING THE DAY. THIS WILL BE
FOLLOWED BY A SHOT OF LAKE EFFECT SNOW FRIDAY NIGHT INTO EARLY
SATURDAY NORTH OF INTERSTATE 96 WITH LITTLE ACCUMULATIONS EXPECTED.

AFTER THIS...HIGH PRESSURE AT THE SURFACE FOLLOWED BY RIDGING ALOFT
KEEPS CERTAINTY FAIRLY HIGH FOR DRY WEATHER LASTING INTO MONDAY.

TUESDAY CURRENTLY LOOKS MILD AND WET WITH BOTH THE ECWMF AND GFS
AGREEING ON BRINGING A DEEP PHASED UPPER TROUGH TOWARDS THE AREA
WITH AN ATTENDANT SURFACE LOW. HOWEVER...THIS IS NOT SUPPORTED AS
MUCH BY THE 11/00Z FIM...AND FORECAST CERTAINTY IN GENERAL DROPS OFF
VERY QUICKLY 6 TO 7 DAYS OUT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1228 AM EDT WED MAR 12 2014

CONFIDENCE IS HIGH FOR PERSISTENT IFR CONDITIONS DEVELOPING IN
SNOW/HEAVY SNOW SOUTH AND EAST OF GRR 06Z-09Z. LIFR IS ALSO
POSSIBLE ESPECIALLY AROUND JXN FROM 09Z-15Z DURING THE HEIGHT OF
THE SNOWSTORM.

A SHARP NORTHERN EDGE TO THIS SYSTEM WILL RESULT IN LITTLE OR NO
SNOW AT MKG WITH CONDITIONS REMAINING VFR THERE. GRR WILL BE RIGHT
ON THE CUTOFF BETWEEN SNOW/NO SNOW AND CONDITIONS AT THIS TERMINAL
COULD GO EITHER WAY LATE TONIGHT/EARLY WEDNESDAY.

NORTH WINDS WILL INCREASE AND BECOME STRONG/GUSTY LATE TONIGHT AND
EARLY WEDNESDAY...LEADING TO SOME BLOWING SNOW ISSUES WEDNESDAY
MAINLY SOUTH AND EAST OF GRR WHERE MOST OF THE SNOW IS EXPECTED TO
FALL. THE FALLING SNOW WILL DIMINISH/END FROM WEST TO EAST AFTER
15Z BUT THE BLOWING SNOW MAY PERSIST THROUGH MID/LATE AFTERNOON.

SKIES WILL CLEAR QUICKLY EARLY WEDNESDAY EVENING WITH VFR
CONDITIONS LIKELY AND WINDS DIMINISHING TO UNDER 10 KNOTS.

&&

.HYDROLOGY...
ISSUED AT 302 PM EDT TUE MAR 11 2014

RISES UNDERWAY AND TODAYS WARMER THAN EXPECTED TEMPERATURES ARE
ALLOWING FOR SOME ENHANCED RUNOFF. STILL WE ARE NOT EXPECTING ANY
HIGHER IMPACTS FROM THIS INITIAL SURGE OF RUNOFF. WITH ICE IN THE
RIVERS...WE STILL NEED TO MONITOR FORECAST POINTS CLOSELY.
TEMPERATURES WILL FALL WELL BELOW FREEZING ON WEDNESDAY AND THAT
SHOULD LOCK UP THE RUNOFF FOR A FEW DAYS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR
     MIZ057>059-064>067-071-072.

     WINTER STORM WARNING UNTIL 3 PM EDT THIS AFTERNOON FOR MIZ073-
     074.

LM...NONE.
&&

UPDATE...NJJ
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...TJT
AVIATION...MEADE
HYDROLOGY...MJS
Hazardous weather outlook, Mar 11, 5:39 AM EST, 19 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
639 AM EDT TUE MAR 11 2014

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
121045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
639 AM EDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LIGHT RAIN WILL MIX WITH AND CHANGE TO SNOW THIS EVENING. THE SNOW
WILL BECOME HEAVY AT TIMES OVERNIGHT INTO WEDNESDAY MORNING. THE
HIGHEST ACCUMULATIONS ARE EXPECTED ALONG THE INTERSTATE 94
CORRIDOR WHERE 6 INCHES OR MORE WILL BE POSSIBLE...ESPECIALLY FOR
BATTLE CREEK AND JACKSON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SNOW WILL TAPER OFF FROM WEST TO EAST ON WEDNESDAY. THE
WEDNESDAY MORNING COMMUTE WILL BE AFFECTED BY SNOW AND LIMITED
VISIBILITY FROM INTERSTATE 96 SOUTHWARD. BLOWING AND DRIFTING SNOW
WILL BE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Kalamazoo

When
March 12, 1:00 AM EST to 7:00 AM EST
Where
Kalamazoo forecast zone
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Nine inches of snow was measured in Kalamazoo, Oshtemo and Augusta, most of which fell during the early morning hours of March 12th.

Heavy Snow, Calhoun

When
March 12, 1:00 AM EST to 8:00 AM EST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Six to eight inches of snow was reported in and around Battle Creek and Marshall.

Heavy Snow, Jackson

When
March 12, 1:00 AM EST to 12:00 PM EST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Trained weather spotters reported six inches of snow in Jackson.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504508, 504510, 504514.